Recent Blog Articles
HIV rates rising: Could new forms of PrEP help?
Careful! Scary health news can be harmful to your health
Post-pandemic weight loss: There’s an app for that
Cognitive behavioral therapy for insomnia by telemedicine: Is it as good as in-person treatment?
Prediabetes diagnosis as an older adult: What does it really mean?
Is blood sugar monitoring without diabetes worthwhile?
Large review study finds low risk of erectile dysfunction after prostate biopsy
Does exercise help protect against severe COVID-19?
A new Alzheimer’s drug has been approved. But should you take it?
Need physical therapy? 3 key questions your PT will ask
By the way, doctor: Will Boniva make my bones weaker?
Q. I am taking Boniva for osteoporosis. Recently, I read information from an alleged women's health expert who said that osteoporosis drugs like the one I'm taking actually make bones weaker by stopping the body from breaking down old bone, and causing disease of the jaw. Is that true?
A. What the "expert" said is misleading and largely untrue. Boniva (ibandronate) is a bisphosphonate drug, like alendronate. It's true that a rare side effect of bisphosphonates is damage to the jawbone, but this has been seen mainly in patients with cancer who have been given high doses intravenously, not in people like you who are taking a bisphosphonate orally for osteoporosis.
To continue reading this article, you must log in.
Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.
- Research health conditions
- Check your symptoms
- Prepare for a doctor's visit or test
- Find the best treatments and procedures for you
- Explore options for better nutrition and exercise
I'd like to receive access to Harvard Health Online for only $4.99 a month.Sign Me Up
Already a member? Login ».
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.